Symptom Sorting 

Even Jack has a headache….

Ironically,  I once promised myself I would never be the kind of blogger who bored the internet with posts on what I had for breakfast or every time I had a headache. I guess I didn’t ever anticipate writing this sort of blog, where posting about things like that kind if makes sense….

As I read to my littlest the other night from The Silver Chair, it all, “just shows how little anyone knows about what is going to happen to them next. ”

I’ve been on the antibiotics for a little less than a week and it is increasingly clear why they’re called anti-biotics. I waiver between feeling decent and feeling awful. The worst so far is the headache. It’s moved from the right rear quadrant, to the front right, and has now settled in above my left eye.

(I’m not complaining. I’ve friends who suffer with real migraines for whom this little one would be a relief. Whenever I’m tempted to whine, it always helps to remember those who have it worse than me. It keeps it all in perspective, and makes it easier to tell myself,  “Suck it up!”)

I do understand that, most likely, what I’m experiencing is the infamous “Herxheimer” reaction. The antibiotics are killing off the “bugs” and, as that happens, my body is flooded with toxins from the process. I just have to wait awhile until my body purges it all (including the drugs themselves).

It is interesting that the headache pain started and was worst right where the Bells Palsy from my initial infection was situated. It could be coincidence, but, if not, it is a hopeful sign that the drugs are killing something that doesn’t belong there.

The more annoying issue, for an analytical soul like myself, is sorting out the meaning of the various symptoms. All the signs of herxing are vague enough that they resemble the early stages of potential serious side effects from the medicines themselves. Is this a normal headache or the beginning of intracranial hypertension, where the blood pressure around the brain ramps up and can explode vessels? That stomach pain: just a little gas or a severe reaction in the intestines? I feel little dizzy now. Is that my heart kicking into afib?

If you give way to your imagination, you’ll catch it supplying “facts” that are really wild guesses, and those guesses (invariably worst case scenario) quickly transform “imagination” into paranoia. It’s easy to see why ERs are flooded with people who don’t need to be there.

There are several ways to deal with this, I think. At least,  this is what I’m trying:

  • Make sure to talk to our doctors and to ask for clear explanations of what should worry us.  Don’t just assume we know. Ask him/her to describe what each problem should feel like and what course we should take if it happens. Not every problem will land us in the ER.
  • Look up those medicines and, if we see something that worries us, decide on some clear, specific tests we can perform or standards we can apply. For example, one of the medicines I’ve been given can cause a rare side effect that cause a the heart to race uncontrollably.  In my case,  that’s a real concern.  So, if I feel light headed, I check my pulse with an app on my phone. If it ever breaks into the 100s (when I’m not working out) I’ll know to be worried. Otherwise, get on with life!
  • Distract yourself. Go for a walk. Take a nap. Play a game. Read a book. Binge watch something. Obsessing over things like this is not only unhealthy, it can become a self fulfilling prophecy. We stress ourselves  out over the possibility of our bodies  freaking out, and so our body freaks out because of the stress!
  • Oddly enough, it is worth remembering we also have a positive opportunity here to focus on trust and to meditate on God’s Truths. It is very easy to talk about trusting Him when things are going well. It is also easy to throw ourselves upon Him when we are in desperate need. The grey area times, like the one I’m facing now, offer a unique chance to really apply trust when the outcome has yet to be determined. We aren’t forced into His arms neither are we blissfully unaware of the need. We have the best opportunity to be intentional about it.

Of course, if you’re really, really nervous, if you really think something may be wrong, trust your instinct. Get checked out. It’s always better to be told you’re overreacting than to find out later you weren’t….

But now I’m going to follow my own advice. Bed is calling, and with it a good book!

DON’T…DO…DON’T…DO Read the Fine Print!

People tell you to “take control” of your health.  That sounds like a capital idea…until you actually start doing it.  I’m not convinced that the years you may add to your life aren’t immediately taken away via stress at understanding what’s really involved.

Take my current Lyme treatment, which is just now getting underway.  I’ve been given two oral anti-biotics:  Clarithromycin and Minocycline. Let me begin by saying that I’m hopeful this will be the first step in finally knocking this out of me. So, being the intelligent, responsible adult, I decided to look up what the side effects might be.  Here’s what I found:

  • hearing loss
  • muscle weakness
  • drooping eyelids
  • blurred vision
  • diarrhea
  • bloody poo
  • dizziness
  • irregular heartbeat
  • ringing in the ears
  • joint stiffness
  • blue gray skin/tongue/lips/gums
  • tooth discoloration
  • intracranial hypertension

  • abnormal growth of toenails to the size of small cars
  • exploding head syndrome
  • an irresistible urge to listen to “Africa” by Toto on repeat
  • Miley Cyrus
  • (Okay, I may have added a few…)

And for the love of all!  Don’t read the drug reviews unless you’ve really steeled yourself!  Consider this one:

I had a close family member take this drug for acne. After taking for 2 months she developed a rash, shortly after that shortness of breath a skin biopsy was done which indicated DRESS a severe systemic allergic reaction. She was placed on oral prednisone. As she was tapering off the prednisone she developed severe chest pain and extreme fatigue. She was taken to the hospital where she cardiac arrested and was placed on life support. She experienced multiple organ failure myocarditis. She remained on life support for several weeks. She has been slowly recovering but 5 months later she is still suffering from heart failure. Previous to taking the drug she was a healthy 21 yr old. A athletic college student who was scheduled to graduate from college with honors.

Right.  It is sobering.  For some people, the cure may indeed be worse than the disease! Of course, thousands of people take these medicines every day and have no ill-effects. It’s the few who have issues who care enough to write reviews, generally. After all, the goal of taking the blasted things in the first place is so you can get back to a place where you aren’t obsessing about your health problems!

I appreciate science, but moments like this really remind us what science is: fallible, limited human beings monkeying with a system far more complex than the short span of their existence in this sphere will allow even the best of them to comprehend. “There is more in heaven and earth than is dreamt of in your philosophy, Horatio.” I think that’s one reason why our culture tries to worship science and why we place so much blind faith in it–people facing inevitable death want hope. Moreover, they want it on their terms.

But the truth is science is limited because we are limited. That means that our medicines can be no better than we are. I’m very grateful that we’ve achieved some amazing things, but it does no one any good to pretend otherwise.

That makes informing ourselves about our medicines essential. No doctor can know everything that can possibly go wrong. I may need this medicine, and it’s good to trust my doctor, but I also need to know what I’m getting into and what warning signs I must be on the lookout for.